Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 63, NWS Springfield, MO

April 16, 2003Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Apr 16, 2003, 1:59 AM CDT for Bourbon County, Crawford County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2003, 1:59 AM CDT (06:59 UTC)
Expired
Apr 16, 2003, 2:30 AM CDT
In force
31 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Bourbon County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 146 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 11:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2736 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

191 
WUUS53 KSGF 160659
SVRSGF
KSC011-037-160730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
156 AM CDT WED APR 16 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN KANSAS
  SOUTHERN BOURBON COUNTY IN KANSAS

* UNTIL 230 AM CDT

* AT 150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM ERIE TO 6 MILES SOUTHEAST OF PARSONS...AND MOVING NORTHEAST AT
  55 MPH.

THESE STORMS HAVE A HISTORY OF PRODUCING 65 MPH WIND GUSTS IN 
LABETTE AND NEOSHO COUNTIES.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   HEPLER BY 205 AM CDT.
   GIRARD BY 210 AM CDT.
   PITTSBURG...FRONTENAC BY 215 AM CDT.
   ARMA BY 220 AM CDT.

THE TOWNS OF GREENBUSH...BRAZILTON...HIATTVILLE...BEULAH AND
FARLINGTON ARE ALSO IN THE PATH OF THESE STORMS.

WIND DAMAGE FROM THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 3766 9524 3730 9519 3735 9508 3735 9466
          3784 9466

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:15 PM CDT, 11 hours 44 minutes earlier.

Area forecast discussion, Apr 15, 2:15 PM CDT, 11 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT TUE APR 15 2003

FORECAST CONCERNS: CONVECTION OVERNIGHT. SEVERE WEATHER WEDNESDAY.

FIRE WEATHER POTENTIAL INCREASING THIS AFTERNOON AS RELATIVE
HUMIDITY FIELDS DROPPED OVER SOUTH CENTRAL AND EAST CENTRAL MISSOURI
INTO THE UPPER TEENS AND LOWER 20S PRIOR TO 1 PM. OUT WEST DEW
POINTS WERE STILL IN THE 40S WITH 50S IN FAR WESTERN MISSOURI WHICH
TRANSLATES TO 30-40% NEAR THE SURFACE. ALTHOUGH WIND SPEEDS ARE MUCH
HIGHER IN WESTERN MISSOURI/EASTERN KANSAS WHICH MEANS THE CONTINUING
THREAT OF WILD FIRES THIS AFTERNOON.

IT SEEMS THE MODELS ARE FINALLY CONSISTENT WITH THE EVOLUTION OF THE
SURFACE AND UPPER LOW MOVING ACROSS THE PLAINS AND INTO THE OHIO
VALLEY BY THURSDAY. ALTHOUGH RAINFALL PERCENTAGES HAVE INCREASE
DURING THE LAST FEW RUNS...DONT BELIEVE ENOUGH MOISTURE WILL AFFECT
CURRENT FORECAST TRENDS EXCEPT WEDNESDAY AFTERNOON (EVEN IN THE RICH
MOISTURE OVER OKLAHOMA AND KANSAS...ONLY SPRINKLES ATTM). IT WILL
TAKE TIME FOR THE DRY ATMOSPHERE TO SATURATE OVERNIGHT...SO WILL
TREND FOR LATER DEVELOPMENT OF SHOWERS IN THE WESTERN FORECAST AREA
UNTIL AFTER 10 PM...WITH A PROGRESSION TO THE EAST OVERNIGHT. WILL
LEAVE A SLIGHT CHANCE FOR SOUTH CENTRAL MISSOURI TOWARD WEDNESDAY
MORNING. WILL ALSO DOWNPLAY THE SEVERE CONVECTION OVERNIGHT AS MOST
OF THE ENERGY AND DEEPER MOISTURE REMAINS WEST OF THE FORECAST AREA.

WEDNESDAY SEEMS MORE INTERESTING AS PER RAINFALL CHANCES AND SEVERE
WEATHER THREAT. SURFACE LOW WILL SLOWLY MOVE EAST AND FILL OVER
CENTRAL MISSOURI WEDNESDAY AFTERNOON/EVENING. SURFACE FRONT AND
ASSOCIATED WEAK DRY LINE...WILL MOVE ACROSS THE OZARKS WEDNESDAY
WITH CONVECTIVE PARAMETERS INDICATING INCREASED INSTABILITY WITH
NOTABLE SHEAR PROFILERS IN CENTRAL/SOUTH CENTRAL MISSOURI DURING
THE AFTERNOON. BOTH THE ETA/GFS SHOWING QUITE A BIT OF QPF ON
WEDNESDAY AND WEDNESDAY EVENING. HOWEVER MORE CLOUD COVER ON
WEDNESDAY MAY LIMIT THE AMOUNT OF INSTABILITY. HWO ALREADY
HIGHLIGHTS CONDITIONS FOR TOMORROW CONVECTIVE PARAMETERS.
ANYWAY...IT DOES SEEM TO BE A MUCH BETTER CHANCE OF RAINFALL AS
DEEPER MOISTURE RESIDES. WILL FOLLOW THE ETA QPF FIELDS FOR
WEDNESDAY. MAY ALSO EXTEND CHANCES OF RAINFALL INTO WEDNESDAY
EVENING (EASTERN/NORTHEASTERN 1/2 OF FORECAST AREA) WITH THE SLOWER
MOVEMENT OF SURFACE LOW.

EXTENDED: LATEST 12Z GFS (COMPARED TO 00Z) IS MUCH DEEPER WITH THE
DISTURBANCE OVER THE WEEKEND WHICH WILL LIKELY SLOW THE SYSTEM THAN
PREVIOUSLY THOUGHT. HAVE ALREADY MOVED THE CHANCES OF RAINFALL INTO
SUNDAY EVENING...BUT LATER SHIFT MAY NEED TO EXTEND IT INTO MONDAY
MORNING IF CONDITIONS WARRANT. MONDAY NIGHT/TUESDAY SEEMS TO BE DRY
AS A LARGE RIDGE MOVES INTO THE AREA.

.SGF...
MO...RED FLAG WARNING THROUGH EARLY EVENING. WIND ADVISORY FOR AREAS
NORTHWEST OF A PINEVILLE...SPRINGFIELD AND OSAGE BEACH LINE THROUGH
5 PM.
KS...WIND ADVISORY THROUGH EARLY EVENING.

JLT
Hazardous weather outlook, Apr 15, 1:00 PM CDT, 12 hours 59 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  FIRE DANGER.
  STRONG WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH.

  AREAS AFFECTED AND TIMING:

  FIRE DANGER FOR ALL OF THE OZARKS THIS AFTERNOON.
  STRONG WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH FOR AREAS
  NORTHWEST OF A LINE FROM PINEVILLE TO SPRINGFIELD AND OSAGE BEACH
  MISSOURI THROUGH THIS AFTERNOON.

  DISCUSSION:

  A STRONG AREA OF LOW PRESSURE OVER THE PLAINS WILL INTENSIFY
  FURTHER ACROSS THE PLAINS THIS AFTERNOON. SOUTH WINDS OF 25 TO 35
  MPH WITH GUSTS UP TO 45 MPH WILL BE POSSIBLE OVER THE NORTHWESTERN
  ONE-THIRD OF THE MISSOURI OZARKS TODAY.  THIS WILL COMBINE WITH
  LOW RELATIVE HUMIDITIES AND LOW FUEL STICK MOISTURES TO PRODUCE
  A HIGH FIRE DANGER OVER THE ENTIRE MISSOURI OZARKS REGION THIS
  AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  A COLD FRONT WILL MOVE THROUGH THE REGION WEDNESDAY AFTERNOON
  PROVIDING THE CHANCES OF THUNDERSTORMS. ALTHOUGH ALL THE REGION
  HAS A CHANCE OF THUNDERSTORMS WEDNESDAY...HIGHER INSTABILITIES AND
  WIND SHEAR WILL ENHANCE STRONGER THUNDERSTORMS IN SOUTH CENTRAL
  AND CENTRAL MISSOURI...OR MAINLY AREAS EAST OF A LINE FROM
  CAMDENTON TO AVA MISSOURI WEDNESDAY AFTERNOON. CONVECTIVE
  PARAMETERS INDICATED A FEW SEVERE THUNDERSTORMS POSSIBLE IN THESE
  AREAS. ALSO DUE TO THE PROXIMITY OF THE SURFACE AND UPPER LEVEL
  LOW...ROTATING STORMS ARE POSSIBLE WITH THE MAIN THREAT AT THIS
  TIME LARGE HAIL AND DAMAGING WINDS. FURTHER INFORMATION IS NEEDED
  TO DETERMINE IF TORNADIC SUPERCELLS ARE POSSIBLE IN THIS AREA OF
  CONCERN. THEREFORE SPOTTERS AND EMERGENCY MANAGERS SHOULD CONTINUE
  TO MONITOR FUTURE UPDATES ON THE POTENTIAL OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

JLT

In the hours before

Special weather statement, Apr 15, 11:29 PM CDT, 2 hours 30 minutes before
KSZ073-097-101-161000-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1129 PM CDT TUE APR 15 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 125...IN EFFECT UNTIL 500 AM CDT WEDNESDAY MORNING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE FORT SCOTT AND
PITTSBURG.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

DSA

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 2:28 AM CDTSevere Thunderstorm WarningSGFBourbon17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.